South Carolina, 2016

Damaging Winds in South Carolina, April 7, 2016

April 7, 2016 · NWS CAE · 10 events in 3 counties and zones

A Squall Line developed ahead of an approaching cold front. The squall line moved across the Central Savannah River Area and then northeast across the Midlands during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A Squall Line developed ahead of an approaching cold front. The squall line moved across the Central Savannah River Area and then northeast across the Midlands during the early morning hours. The strong winds damaged numerous trees including trees and limbs on homes along the northern shore of Lake Murray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 7, 1:22 AM EST, 38 minutes earlier.

Area forecast discussion, Apr 7, 1:22 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
222 AM EDT THU APR 7 2016

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG A COLD FRONT EARLY THIS
MORNING. IT WILL BE WINDY BEHIND THE FRONT TODAY. COLD HIGH
PRESSURE WILL DOMINATE OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
SHOWERS AND THUNDERSTORMS WERE IN THE FORECAST AREA EARLY THIS
MORNING AHEAD OF THE COLD FRONT. STRONG WIND GUSTS MAY MIX DOWN TO
THE SURFACE IN SOME OF THE SHOWERS...BUT WIND WILL LIKELY REMAIN
BELOW SEVERE CRITERIA BECAUSE OF A LACK OF SIGNIFICANT SURFACE-
BASED INSTABILITY. THE HIGH-RESOLUTION MODELS AND RADAR TRENDS
SUPPORT THE SHOWERS EXITING THE FORECAST AREA EARLY THIS MORNING.
IT WILL BE WINDY BEHIND THE FRONT TODAY. THE NAM BUFKIT INDICATED
WIND IN EXCESS OF 40 KNOTS AT THE TOP OF THE MIXED LAYER THIS
AFTERNOON. THE GFS LAMP HAD GUSTS AROUND 35 MPH. BASED ON THE NAM
FORECAST SOUNDINGS BELIEVE GUSTS NEAR 45 MPH WILL OCCUR AND WE
HAVE ISSUED A WIND ADVISORY. THE STRONGEST WIND WILL LIKELY OCCUR
FROM ABOUT 300 PM TO 700 PM...AND POSSIBLY IN SHOWERS OR
THUNDERSTORMS EARLY THIS MORNING. LEANED TOWARD THE HIGHER
TEMPERATURE GUIDANCE TODAY BECAUSE OF A RELATIVELY WARM START.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
WIND SHOULD DIMINISH THIS EVENING WITH THE LOSS OF HEATING AND
LESS MIXING. A MID-LEVEL SHORTWAVE TROUGH MAY HELP SUPPORT SHOWERS
MAINLY IN THE NORTH PART TONIGHT. THE TROUGH WILL BEGIN TRACKING
AWAY FROM THE AREA FRIDAY. WIND WILL BE WEAKER FRIDAY BUT IT WILL
STILL BE BREEZY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
CANADIAN HIGH PRESSURE WILL DOMINATE EARLY IN THE PERIOD. A
CONCERN IS A POSSIBLE FREEZE SATURDAY NIGHT. THE GFS AND ECMWF
MOS HAVE BEEN CONSISTENT SHOWING THE COLDEST AIR SATURDAY NIGHT
WITH LOWS IN THE UPPER 20S AND LOWER 30S. MODERATING TEMPERATURES
SHOULD OCCUR AFTER SUNDAY. THE GFS AND ECMWF DISPLAY THE NEXT
FRONTAL SYSTEM AND ASSOCIATED MOISTURE AFFECTING THE AREA MONDAY
NIGHT AND ESPECIALLY TUESDAY. THE GFS AND ECMWF MOS HAVE POPS
AROUND 40 PERCENT.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH...ALONG WITH ACCOMPANYING SURFACE FRONT AND
ASSOCIATED BAND OF SHOWERS AND POSSIBLE THUNDERSTORMS...WILL BE
ROLLING THROUGH OUR FORECAST AREA (FA) LATE TONIGHT. RADAR TRENDS
AND LATEST HIGH RESOLUTION MODELS GENERALLY SUGGEST MAIN BAND OF
CONVECTION WILL MOVE ACROSS THE TERMINALS IN THE 07Z-11Z TIME
FRAME. GENERALLY SOUTHERLY GRADIENT WINDS ARE EXPECTED TO INCREASE
TONIGHT AHEAD OF THE FRONT...WITH LLWS EXPECTED...WITH BREEZY TO
WINDY CONDITIONS EXPECTED TO CONTINUE THURSDAY BEHIND THE FRONT AS
WINDS SHIFT TO WEST. LATEST ACARS SOUNDINGS AT AGS AND CAE CONFIRM
LOW LEVEL WINDS AROUND 1K FT HAVE INCREASED TO AROUND 30 KTS FROM
THE SSE...AND THIS IS EXPECTED TO INCREASE SOME LATER TONIGHT.
THOUGH INSTABILITY APPEARS WEAK...THUNDER WILL BE POSSIBLE...AND
FOR NOW WILL HANDLE WITH VCTS TO ACCOMPANY THE PREDOMINATE/TEMPO
SHRA ACTIVITY. CLEARING EARLY THURSDAY MORNING BEHIND THE
FRONT...THOUGH MID LEVEL CLOUDS POSSIBLE THU AFTN/EVE AHEAD OF
ANOTHER UPPER SYSTEM THAT WILL COME THROUGH THU NT...PROVIDING A
SLIGHT CHANCE OF A FEW LIGHT SHOWERS THU NT.

EXTENDED AVIATION OUTLOOK...VFR FRIDAY THROUGH SUNDAY. BREEZY FRIDAY
AND SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-
     077.
SC...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 7, 12:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
151 AM EDT THU APR 7 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080600-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
151 AM EDT THU APR 7 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

A FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED FOR SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 7, 1:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
235 AM EDT THU APR 7 2016

GAZ040-064-SCZ018-020-025-026-030-070730-
LINCOLN-COLUMBIA-NEWBERRY-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
235 AM EDT THU APR 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COLUMBIA...
EASTERN LINCOLN...SALUDA...WESTERN NEWBERRY...EDGEFIELD...
SOUTHEASTERN MCCORMICK AND NORTH CENTRAL AIKEN COUNTIES...

AT 234 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES EAST OF TROY TO 10 MILES NORTHWEST OF EVANS...
AND MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...EDGEFIELD...SALUDA...JOHNSTON...WHITMIRE...RIDGE SPRING...LAKE
GREENWOOD...MONETTA...TRENTON...SILVERSTREET...PARKSVILLE...WARD...MODOC...
CHAPPELLS...CLARKS HILL AND KINARDS.

LAT...LON 3398 8216 3398 8205 3395 8204 3396 8201
      3409 8192 3413 8187 3415 8190 3419 8192
      3420 8194 3430 8190 3437 8178 3453 8164
      3453 8162 3451 8160 3381 8158 3346 8235
TIME...MOT...LOC 0634Z 235DEG 70KT 3397 8217 3365 8224

The radar

The Columbia radar (KCAE), 57 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saluda

When
April 7, 2:00 AM EST to 2:09 AM EST
Where
Saluda County, 10.57 mi NW of Monetta
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -81.735

Law enforcement reported several trees down along Forrest Hills Road near the intersection of Ridge Spring Highway, Emory Road near the intersection of Forrest Hills Road, Mt. Willing Road near the intersection of High Point Road, across Highway 378 and across Old Golf Course Road.

Thunderstorm Wind, Saluda

When
April 7, 2:03 AM EST
Where
Saluda County, 1.78 mi NE of Travis
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.988, -81.708

Law enforcement reported a tree down along Emory Road near Forrest Hills Road.

Thunderstorm Wind, Saluda

When
April 7, 2:05 AM EST
Where
Saluda County, 1.26 mi WSW of Mt Willing
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.992, -81.690

Law enforcement reported a large tree down across Highway 378 five miles east of the town of Saluda.

Thunderstorm Wind, Saluda

When
April 7, 2:05 AM EST
Where
Saluda County, 1.18 mi WSW of Mt Willing
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.992, -81.688

Law enforcement reported a tree down along Highway 378, Batesburg Highway east of Saluda.

Thunderstorm Wind, Saluda

When
April 7, 2:06 AM EST
Where
Saluda County, 0.31 mi NNE of Mt Willing
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.004, -81.668

Law enforcement reported a tree down at Mt. Willing Road and High Point Road.

Thunderstorm Wind, Saluda

When
April 7, 2:09 AM EST
Where
Saluda County, 2.61 mi NNW of Batesburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.937, -81.561

Law enforcement reported a tree down along Old Golf Course Road.

Thunderstorm Wind, Lexington

When
April 7, 2:35 AM EST to 2:45 AM EST
Where
Lexington County, 1.53 mi S of Syrup to 5.04 mi NW of Irmo
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
34.078, -81.326

Straight Line Winds produced a damage path which began along Indian Summer Point and Libby Ariail Court along the north shore of Lake Murray. Several pine trees were uprooted or snapped landing on the roofs of a couple of homes. This resulted in significant damage to a covered porch on one home. The storm then moved northeast across the next cove producing additional tree damage near Old Lexington Road and Jake Meetze Road. The most significant damage occurred in The Cove subdivision. Several structures sustained minor to moderate damage due to downed hardwood and softwood trees up to 4 feet in diameter. There were also several public reports of trees down around the town of Chapin.

Thunderstorm Wind, Lexington

When
April 7, 2:38 AM EST
Where
Lexington County, Chapin
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
34.170, -81.350

Several public reports of trees down around the town of Chapin.

Thunderstorm Wind, Richland

When
April 7, 2:40 AM EST
Where
Richland County, 2.28 mi SE of Hilton
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
34.108, -81.271

A wind gust of 64 mph was recorded at Flotilla Island at Lake Murray.

Thunderstorm Wind, Richland

When
April 7, 2:45 AM EST
Where
Richland County, 0.73 mi NW of Ballentine
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.128, -81.239

The Richland County Mesonet site at Ballentine recorded a wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619019, 619020, 619021, 619022, 619023, 619024, 619028, 619025, 619026, 619027.